Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 8, NWS Honolulu, HI

August 18, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 18, 2015, 2:14 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2015, 2:14 PM HST (00:14 UTC)
Expired
Aug 18, 2015, 5:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 91 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WGHW50 PHFO 190014
FFWHFO
HIC003-190315-
/O.NEW.PHFO.FF.W.0008.150819T0014Z-150819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
214 PM HST TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 515 PM HST

* AT 206 PM HST...RADAR SHOWED MULTIPLE AREAS OF HEAVY RAIN 
  IMPACTING OAHU...WITH AN IMMINENT THREAT OF FLASH FLOODING. 
  AREAS IMPACTED INCLUDE SOUTHEAST OAHU BETWEEN WAIMANALO AND 
  KAILUA...AND WINDWARD OAHU FROM KAHUKU TO WAIAHOLE...INCLUDING 
  WAIKANE STREAM. RAPID RISES IN WATER LEVELS ARE ALSO OCCURING IN 
  KAUKONAHUA STREAM ABOVE WAHIAWA. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIALUA...LAIE...KAHUKU AND HALEIWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2172 15806 2172 15791 2133 15761 2131 15774
      2146 15802 2157 15820

$$

BIRCHARD
2 follow-up statements
569 
WGHW70 PHFO 190056
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
256 PM HST TUE AUG 18 2015

HIC003-190315-
/O.CON.PHFO.FF.W.0008.000000T0000Z-150819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
256 PM HST TUE AUG 18 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 515 PM HST...

RADAR SHOWS MOST OF THE HEAVY SHOWERS OVER WINDWARD AND CENTRAL 
OAHU ARE GRADUALLY DIMINISHING...BUT RUNOFF IN STREAMS REMAINS 
HIGH...ESPECIALLY IN WINDWARD OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

LAT...LON 2172 15806 2172 15791 2133 15761 2131 15774
      2146 15802 2157 15820

$$

BIRCHARD
476 
WGHW70 PHFO 190122
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST TUE AUG 18 2015

HIC003-190130-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-150819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
322 PM HST TUE AUG 18 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

ALTHOUGH A FEW SPOTTY HEAVY SHOWERS ARE STILL OCCURRING ON 
OAHU...WEATHER RADAR AND RAIN GAGES SHOW THAT MOST OF THE HEAVY 
RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED.

ADDITIONAL HEAVY RAIN MAY DEVELOP LATER TODAY OR TONIGHT...AND A 
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY WEDNESDAY. 

LAT...LON 2172 15806 2172 15791 2133 15761 2131 15774
      2146 15802 2157 15820

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:10 AM HST, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 18, 10:10 AM HST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1010 AM HST TUE AUG 18 2015

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE ISLAND CHAIN
TODAY AND TONIGHT...WITH PERIODS OF HEAVY RAIN AND POTENTIAL FOR
LOCALIZED FLOODING. LIGHT WINDS AND MUGGY CONDITIONS WILL CONTINUE
INTO WEDNESDAY...WITH A HEAVY RAIN THREAT PERSISTING ON KAUAI AND
OAHU. TRADE WINDS WILL SPREAD ACROSS THE AREA FROM EAST TO WEST FROM
LATE WEDNESDAY INTO FRIDAY...WITH BRIEF SHOWERS FAVORING WINDWARD
AND MAUKA AREAS. A RETURN TO UNSETTLED WEATHER IS POSSIBLE OVER THE
WEEKEND...AS A TROPICAL DISTURBANCE FAR SOUTHEAST OF THE STATE MAY
DRAW CLOSER.

&&

.DISCUSSION...
A N-S ORIENTED SURFACE TROUGH NEAR AND N OF KAUAI AND OAHU THIS
MORNING HAS KILLED THE LOW-LEVEL WIND FLOW...WHILE ALSO DRAGGING A
VERY MOIST AIR MASS OVER ALL ISLANDS. ALTHOUGH VERY LIGHT...LOW
LEVEL SE FLOW TO THE E OF THE TROUGH AXIS HAS LED TO PWAT VALUES
NEAR 2 INCHES STATEWIDE. MEANWHILE...A WELL DEVELOPED AND
SLOW-MOVING CLOSED LOW ALOFT IS CENTERED ABOUT 400 MILES N OF OAHU.
THEREFORE...MOST OF THE INGREDIENTS FOR A HEAVY RAIN RECIPE ARE IN
PLACE...ALTHOUGH A SIGNIFICANT LOW-LEVEL TRIGGER IS CURRENTLY
ABSENT NEAR THE ISLANDS. RADAR AND SATELLITE SHOW ALL INGREDIENTS
NICELY MELDING ABOUT 75 TO 500 MILES TO THE NORTHEAST OF MAUI
COUNTY...WHERE HEAVY RAIN AND THUNDERSTORMS ARE OBSERVED. THE
EXPECTATION IS THAT DAYTIME HEATING OF THE ISLANDS WILL PROVIDE A
SIGNIFICANT TRIGGER FROM LATE THIS MORNING THROUGH THE AFTERNOON...
AND IN SOME AREAS...INTO THE EVENING. A FLASH FLOOD WATCH HAS BEEN
ISSUED IN ANTICIPATION OF SLOW-MOVING HEAVY SHOWERS POTENTIALLY
LEADING TO RAPID WATER RISES. ANY SHARPENING OF THE SURFACE TROUGH
NEAR THE ISLANDS COULD TRIGGER HEAVY RAIN OVERNIGHT AFTER DAYTIME
HEATING ABATES...AND LATEST GFS GUIDANCE HINTS AT THIS OCCURRING
NEAR KAUAI AND OAHU...THUS THE FLOOD WATCH RUNS THROUGH THE NIGHT.

ON WEDNESDAY...THE SURFACE TROUGH WILL MOVE TO A LOCATION NW OF
KAUAI...THEREBY MAINTAINING LIGHT S TO SE FLOW OVER THE W END OF THE
ISLAND CHAIN...AS LIGHT TRADE WINDS BEGIN TO NOSE IN FROM THE E
TOWARD THE BIG ISLAND. THE LOW ALOFT WILL NOT HAVE MOVED MUCH BY
THAT TIME...WITH LATEST GFS GUIDANCE INDICATING IT WILL SLIP SW A
LITTLE CLOSER TO KAUAI. THEREFORE...A LINGERING CHANCE OF LOCALLY
HEAVY DOWNPOURS WILL EXIST FOR KAUAI AND OAHU...WHILE DIMINISHING
GRADUALLY ON THE BIG ISLAND. THE LOW LEVEL TROUGH AND LOW ALOFT WILL
GRADUALLY EXIT TO THE WNW...WITH LIGHT TO MODERATE E-SE WINDS
PREVAILING STATEWIDE. A MID-LEVEL RIDGE WILL BEGIN TO NOSE IN FROM
THE E LATE WEDNESDAY INTO THURSDAY...EFFECTIVELY SQUASHING HEAVY
RAIN CHANCES OVER THE BIG ISLAND AND MAUI...WHILE STABILITY ALSO
GRADUALLY REBUILDS OVER OAHU AND KAUAI. THEREFORE A TREND TOWARD
FAIRLY TYPICAL TRADE WIND WEATHER IS EXPECTED FROM WEDNESDAY INTO
FRIDAY...ALTHOUGH LOW LEVEL WINDS WILL FAVOR AN E TO ESE DIRECTION.

AS FOR THE WEEKEND...FORECAST MODELS ARE PORTENDING THE POTENTIAL
FOR A RETURN TO AN UNSETTLED WEATHER PATTERN. THE AFOREMENTIONED
MID-LEVEL RIDGE WILL HELP TO DRIVE TROPICAL MOISTURE NORTHWESTWARD
TOWARD THE ISLANDS...WITH MOST MODELS DEPICTING TROPICAL
CYCLOGENESIS IN THIS AREA. IT IS STILL TOO EARLY TO DETERMINE
WHAT...IF ANY...IMPACTS WILL BE FELT IN THE ISLANDS FROM THIS
POTENTIALLY DEVELOPING DISTURBANCE...BUT THE FORECAST SHOULD BE
MONITORED CLOSELY...ESPECIALLY IF MAKING OUTDOOR PLANS FOR THE
UPCOMING WEEKEND. THE FORECAST FOR THE WEEKEND AT THIS POINT
CONTAINS AN EXTREME AMOUNT OF UNCERTAINTY...BUT POPS WILL LIKELY BE
INCREASED WITH THE NEXT FORECAST PACKAGE.

&&

.AVIATION...
A MOIST UNSTABLE AIRMASS IN PLACE OVER THE ISLANDS WILL REMAIN IN
PLACE OVER THE ISLANDS THROUGH TONIGHT. PREVAILING VFR CONDITIONS
ARE EXPECTED AT MOST TAF SITES...BUT REDUCED CIG/VSBYS WILL BE
POSSIBLE AT ALL TERMINALS IN SHRA/TSRA...PRIMARILY THIS AFTERNOON
INTO THIS EVENING.

NO AIRMETS ARE CURRENTLY IN EFFECT. AIRMET SIERRA FOR MTN OBSC MAY
BE NEEDED LATER THIS AFTERNOON FOR PORTIONS OF THE ISLANDS.

&&

.MARINE...
A SURFACE TROUGH IN THE VICINITY OF THE ISLANDS WILL CAUSE THE WINDS
TO REMAIN LIGHT ACROSS MOST COASTAL WATERS INTO MID-WEEK. THE
PRESENCE OF THIS TROUGH AND ABUNDANT MOISTURE WILL ALLOW SOME
LOCALLY HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS TO IMPACT THE
COASTAL WATERS WITH THE THREAT OF CLOUD TO SURFACE LIGHTNING
STRIKES...REDUCED VISIBILITY IN HEAVY RAIN...AND LOCALLY ENHANCED
SEAS DUE TO WINDS ASSOCIATED WITH THUNDERSTORM OUTFLOWS.

SURF IS EXPECTED TO REMAIN BELOW ADVISORY LEVELS ALONG ALL SHORES
THROUGH THE FORECAST PERIOD...WITH A DISCLAIMER. SMALL SWELLS FROM
THE S AND W ARE EXPECTED THE NEXT COUPLE OF DAYS...WITH THE
POTENTIAL FOR A SLIGHTLY LARGER W SWELL FROM THE DISTANT BUT LARGE
TYPHOON ATSANI NEXT WEEK. IF A TROPICAL DISTURBANCE TO THE DISTANT
SE OF THE ISLANDS WERE TO DEVELOP AND TRACK CLOSE TO THE ISLANDS
THIS WEEKEND...THEN WINDS AND SEAS AND SURF COULD BE MUCH GREATER
THAN CURRENTLY FORECAST.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 AM HST WEDNESDAY FOR ALL HAWAIIAN
ISLANDS.

&&

DISCUSSION/MARINE...BIRCHARD
AVIATION...JELSEMA

In the hours before

Local storm report, Aug 18, 8:29 AM HST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
829 AM HST TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     FLASH FLOOD      WAIPIO VALLEY           20.13N 155.57W
08/18/2015                   HAWAII             HI   NEWSPAPER

            WEST HAWAII TODAY REPORTED THE FOLLOWING IN AN ONLINE
            ARTICLE ON 8/17/2015 AT 856PM -- FOURTEEN PEOPLE WERE
            STRANDED AND AND RESCUED BY HFD AROUND 348PM. THE
            FOURTEEN WERE STRANDED BY HIGH WATER AFTER FLASH FLOODING
            BLOCKED THEIR EGRESS OUT OF THE LALAKEA TRAIL SYSTEM. HFD
            USED CHOPPER 1 TO LIFT THE STRANDED PEOPLE TO THE SAFE
            SIDE OF THE FLOOD.

&&

ITUU
Local storm report, Aug 18, 8:52 AM HST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
852 AM HST TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     FLOOD            KAWAIHAE                20.04N 155.83W
08/18/2015                   HAWAII             HI   NEWSPAPER

            STAR ADVERTISER REPORTED THE FOLLOWING IN AN ONLINE
            ARTICLE POSTED AT 625AM 8/18/2015 -- COUNTY OFFICIALS
            SAID FOUR VEHICLES WERE LEFT STRANDED NEAR KAWAIHAE
            HARBOR AFTER HEAVY STREAM FLOWS BLOCKED THE EXIT FROM AN
            AREA KNOW AS THE LST LANDING.

&&

ITUU
Local storm report, Aug 18, 9:18 AM HST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
918 AM HST TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     FLOOD            HONOKAA                 20.08N 155.47W
08/18/2015                   HAWAII             HI   NEWSPAPER

            STAR ADVERTISER REPORTED THE FOLLOWING ON AN ONLINE
            ARTICLE POSTED AT 658AM 8/18/15 -- HEAVY RAINS AND
            FLOODING LED TO THE CLOSURE OF APELEHAMA ROAD NEAR KALOPA
            STATE PARK, KUPUNA ROAD IN AHUALOA, HUALALAI ROAD BETWEEN
            QUEEN KAAHUMANU HWY AND HEINALOLI ROAD, AND AKONI PULI
            HIGHWAY NEAR MILE MARKER THREE. ALL ROADS EXCEPT FOR
            KUPUNA ROAD WERE REOPENED BY 5 AM TUESDAY 8/18/15.

&&

ITUU
Local storm report, Aug 18, 9:20 AM HST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
920 AM HST TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     FLOOD            WAIKANE                 21.50N 157.88W
08/18/2015                   HONOLULU           HI   NEWSPAPER

            STAR ADVERTISER REPORTED THE FOLLOWING ON AN ONLINE
            ARTICLE POSTED AT 625AM 8/18/15 -- ON OAHU, KAMEHAMEHA
            HWY BETWEEN WAIKANE VALLEY AND WAIHOLE VALLEY ROADS WAS
            BRIEFLY CLOSED LATE MONDAY DUE TO FLOODING.

&&

ITUU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:20 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 18, 9:36 PM HSTAreal Flood AdvisoryHFOHawaii114 min
Aug 19, 12:12 AM HSTAreal Flood AdvisoryHFOKalawao2 hr
Aug 19, 12:46 AM HSTAreal Flood AdvisoryHFOHawaii119 min
Aug 19, 4:39 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 19, 4:44 AM HSTAreal Flood AdvisoryHFOKalawao5 hr
Aug 19, 8:55 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.